Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 16, 2008
Other Illnesses, Pills for Diabetes
Question from Cozad, Nebraska, USA:
I just had a visit at the doctor's office about something unrelated to my diabetes. In the course of conversation, the fact the I have diarrhea a lot, as in six or more times a day, came up. I cannot tolerate taking any ibuprofen, Tylenol, or pain medications as they aggravate the diarrhea, as do MANY foods. I am having discomfort that should be addressed by ibuprofen, or a prescription arthritis medication, but is not because it causes the worsening of my stomach trouble. I currently take Humalog after each meal, Lantus at bedtime, metformin 500 mg three times daily ( 1500 mg total), and lisinopril. I also have sleep apnea, so I use a CPAP unit at night to sleep. The physician's assistant I saw took away my metformin and told me to try 100 mg Januvia once daily and stay on my insulin. She thinks the metformin is causing the diarrhea. I have not started the Januvia because of my concerns about taking it with the insulin and the very high co-pay by my insurance. I am really uncertain as to what to do. She said she cannot treat my pain until we cure the stomach issue, but I am very uncomfortable with this plan. My sugars are fairly good with the insulin and metformin. I am very confused.
Metformin is associated with loose stools. It may cause some of your symptoms so stopping it is not unreasonable. However, I would suggest that your primary care provider be more aggressive working up your diarrhea with additional studies. During the course of your work-up, there may be an important medical problem found and there may be a more universal treatment for the problem than just stopping metformin. You should be evaluated with some type of malabsorption work-up, in addition to an endoscopy procedure.